A characterization of diameter-2-critical graphs with no antihole of length four

Teresa Haynes 1  and Michael Henning 2
  • 1 East Tennessee State University
  • 2 University of Johannesburg

Abstract

A graph G is diameter-2-critical if its diameter is two and the deletion of any edge increases the diameter. In this paper we characterize the diameter-2-critical graphs with no antihole of length four, that is, the diameter-2-critical graphs whose complements have no induced 4-cycle. Murty and Simon conjectured that the number of edges in a diameter-2-critical graph of order n is at most n 2/4 and that the extremal graphs are complete bipartite graphs with equal size partite sets. As a consequence of our characterization, we prove the Murty-Simon Conjecture for graphs with no antihole of length four.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Bondy J.A., Murty U.S.R., Extremal graphs of diameter two with prescribed minimum degree, Studia Sci. Math. Hungar., 1972, 7, 239–241

  • [2] Caccetta L., Häggkvist R., On diameter critical graphs, Discrete Math., 1979, 28(3), 223–229 http://dx.doi.org/10.1016/0012-365X(79)90129-8

  • [3] Chen Y.-C., Füredi Z., Minimum vertex-diameter-2-critical graphs, J. Graph Theory, 2005, 50(4), 293–315 http://dx.doi.org/10.1002/jgt.20111

  • [4] Fan G., On diameter 2-critical graphs, Discrete Math., 1987, 67(3), 235–240 http://dx.doi.org/10.1016/0012-365X(87)90174-9

  • [5] Füredi Z., The maximum number of edges in a minimal graph of diameter 2, J. Graph Theory, 1992, 16(1), 81–98 http://dx.doi.org/10.1002/jgt.3190160110

  • [6] Hanson D., Wang P., A note on extremal total domination edge critical graphs, Util. Math., 2003, 63, 89–96

  • [7] Haynes T.W., Hedetniemi S.T., Slater P.J., Fundamentals of Domination in Graphs, Monogr. Textbooks Pure Appl. Math., 208, Marcel Dekker, New York, 1998

  • [8] Haynes T.W., Henning M.A., van der Merwe L.C., Yeo A., On a conjecture of Murty and Simon on diameter 2-critical graphs, Discrete Math., 2011, 311(17), 1918–1924 http://dx.doi.org/10.1016/j.disc.2011.05.007

  • [9] Haynes T.W., Henning M.A., Yeo A., A proof of a conjecture on diameter 2-critical graphs whose complements are claw-free, Discrete Optim., 2011, 8(3), 495–501 http://dx.doi.org/10.1016/j.disopt.2011.04.003

  • [10] Henning M.A., A survey of selected recent results on total domination in graphs, Discrete Math., 2009, 309(1), 32–63 http://dx.doi.org/10.1016/j.disc.2007.12.044

  • [11] van der Merwe L.C., Total Domination Critical Graphs, PhD thesis, University of South Africa, 1998

  • [12] van der Merwe L.C., Mynhardt C.M., Haynes T.W., Total domination edge critical graphs, Util. Math., 1998, 54, 229–240

  • [13] Murty U.S.R., On critical graphs of diameter 2, Math. Mag., 1968, 41, 138–140 http://dx.doi.org/10.2307/2688184

  • [14] Plesník J., Critical graphs of given diameter, Acta Fac. Rerum Natur. Univ. Comenian. Math., 1975, 30, 71–93 (in Slovak)

  • [15] Xu J.M., Proof of a conjecture of Simon and Murty, J. Math. Res. Exposition, 1984, 4, 85–86 (in Chinese)

OPEN ACCESS

Journal + Issues

Open Mathematics is a fully peer-reviewed, open access, electronic journal that publishes significant and original works in all areas of mathematics. The journal publishes both research papers and comprehensive and timely survey articles. Open Math aims at presenting high-impact and relevant research on topics across the full span of mathematics.

Search